Hail, Reynolds
- When
- May 8, 4:58 PM CST
- Where
- Reynolds County, 4.83 mi NW of Greeley
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 37.567, -91.246
A strong cold front moved south through the region with plenty of instability, high mid-level lapse rates and strong 0 to 6km bulk shear. Given this environment, a number of storms became severe with widespread reports of large hail, some in excess of 2 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved south through the region with plenty of instability, high mid-level lapse rates and strong 0 to 6km bulk shear. Given this environment, a number of storms became severe with widespread reports of large hail, some in excess of 2 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 8, 1:40 PM CST, 3 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 240 PM CDT Mon May 8 2023 .SHORT TERM... (Through Late Tuesday Night) Issued at 235 PM CDT Mon May 8 2023 Outflow from the overnight activity is a bit harder to pickout now on latest surface analysis, though the cold front is making some progress to the south. The front extends from southeastern KS northeastward through central MO then into central Illinois. The latest visible satellite loop showing some agitated cu over southern Missouri, especially along the I-44 corridor, with the back edge of CU field along the I-70 corridor near the location of the cold front. As for instability, the latest SPC mesoanalysis has surface based CAPE 4500+ J/kg in this area with little to no CIN, ML lapse rates up to 8.5 C/km, and 0 to 6km bulk shear between 40 and 50 kts. So expect storms will begin developing in this area between 20z and 21z, then slide south through through the evening hours before tapering off by 06z Tuesday. As for the main severe threat with these storms, it will be very large hail (2"+) and damaging winds. Weak surface ridge will begin to build in late tonight. Even with upper level ridging building in as well, the latest deterministic and ensemble model runs are indicating that a weak upper level shortwave will slide along periphery of the ridge, then slide southeast through western MO due to surface ridging. So any precipitation with this shortwave will stay well west of the forecast area through Tuesday night. As for temperatures, lows tonight will remain a bit above normal in the mid 50s to low 60s. Highs on Tuesday will be in the mid 70s to low 80s with lows between 55 to 60 degrees. Byrd .LONG TERM... (Wednesday through Next Monday) Issued at 235 PM CDT Mon May 8 2023 Upper level ridge will remain over the region through mid week, while an upper level trough will move on shore and deepen over the western CONUS. The trough will begin to lift out towards the region on Wednesday. The first in a series of shortwaves will eject out of the southwestern US towards the forecast area during the day on Wednesday. However, moisture and instability will be limited with the best chances of any rain over the central Plains through Wednesday night. The next best chance of rain will be Thursday afternoon. However, the latest deterministic as well as ensembles continue to have differences in timing, strength and location for each round of activity through next weekend. Temperatures will remain above normal through the rest of the forecast period. Byrd && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1230 PM CDT Mon May 8 2023 Kept MVFR ceilings at KCOU through 19z. Otherwise, VFR flight conditions through the forecast period. Also, with best chances of rain south of TAF sites, kept TAFs dry. Winds will continue to veer this afternoon through evening, eventually becoming northerly. By Tuesday morning, winds will veer to the northeast to east for remainder of forecast period. Byrd && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 59 79 59 81 / 10 0 5 5 Quincy 55 77 56 79 / 0 0 5 10 Columbia 58 81 59 82 / 10 5 20 20 Jefferson City 59 82 59 84 / 10 10 20 20 Salem 57 77 54 78 / 30 0 0 5 Farmington 59 79 55 80 / 60 10 5 10 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 244 PM CDT Mon May 8 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-091945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 244 PM CDT Mon May 8 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Severe thunderstorms are possible this afternoon and evening mainly along and south of I-44. Primary hazards are very large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms across portions of the area Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Byrd
The St Louis radar (KLSX), 135 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Several posts on Facebook with pictures.
Via broadcast media with a picture.
Thunderstorm winds blew down several trees onto Highway 21 about 3 miles south of Ellington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103915, 1103918, 1103921, 1103932, 1103933, 1103935, 1103934, 1103936.